- Poster presentation
- Open Access
Combination of valproate with olanzapine improves the psychotic symptomatology in a schizophrenic patient with hearing impairment and comorbid a typical eating disorder
© The Author(s) 2006
Published: 28 February 2006
Individuals suffering from deafness or hearing impairment may experience the same range of mental health problems as other individuals, but the expression, treatment and outcome of these disorders vary because of differences in communication and language use. Schizophrenia is generally less responsive to antipsychotics in deaf people, requiring higher doses of them and often combination with mood stabilizing drugs.
Materials and methods
To assess whether adjunctive treatment of valproate (valproic acid) to olanzapine can improve the psychotic symptomatology of a hearing impaired schizophrenic patient with comorbid atypical anorexia nervosa
The 30-year old female patient presented delusional ideas of persecution and reference as well as auditory hallucinations and was treated for six weeks with olanzapine (20 mg/day) with a minor therapeutic effect. Thus, a daily dose of 1000 mg valproic acid was added, since adjunctive therapy with anticonvulsants (mainly carbamazepine) to antipsychotics in the treatment of deaf people suffering from schizophrenia has been reported to have a positive therapeutic effect.
After three weeks of combination treatment, a substantial improvement in her psychotic symptomatology was observed. The treatment was even beneficial, also for her eating disorder. The patient started gaining weight, and was willing to try other kinds of food such as meat and vegetables, not just sweets, milk and cocoa. In the six-month follow-up after the discharge, she did not demonstrate any positive psychotic symptoms and she was still being treated with olanzapine 20 mg/day and valproate 1000 mg/day.
The adjunctive use of valproic acid to olanzapine may have a suitable beneficial effect for the treatment of hearing impaired schizophrenic patients with comorbid eating disorder.